Sudden Sniffing Death Syndrome

Sudden sniffing death syndrome refers to abrupt death caused by inhalant abuse. When individuals inhale volatile substances, the body can go into shock. Most of the time, sudden sniffing death syndrome occurs when the heart stops beating.
Topics on this Page
Topics On this page
| | 9 sources

Inhalants contain poisonous chemicals capable of causing immediate death. Sudden sniffing death syndrome isn’t fully understood because it can cause death to occur within minutes. In some cases, the heart stops beating before the substance being inhaled leaves the person’s hand.

First responders rarely save the lives of people whose heart has stopped because of inhalant use.

Sudden sniffing death syndrome can be prevented only by avoiding inhalant abuse. Unlike many other drugs capable of causing overdose, no safe dose of an inhalant exists.

What Causes Sudden Sniffing Death Syndrome?

Most sudden sniffing death syndrome fatalities are caused by heart failure. The heart requires oxygen to beat properly, and inhalants deprive the body of oxygen. Without oxygen, the heart beats erratically and can stop functioning.

Any inhalant can cause sudden sniffing death syndrome, but the following chemicals are most likely to cause the condition:

  • Butane
  • Propane
  • Aerosols

Common ways of abusing these substances huffing, bagging and sniffing. All methods of using inhalants are dangerous.

Inhalants also make the heart more sensitive to chemicals, such as adrenaline, that increase heart rate. The body naturally releases these chemicals when a person is scared or caught off guard. Many people refer to this as the body’s fight-or-flight response.

Sudden Sniffing Death Syndrome Infographic

If someone is startled while using inhalants, the heart can be overwhelmed by these chemicals and stop beating, according to a 2003 review published in American Family Physician.

Suffocation or asphyxiation from inhalant abuse may also cause sudden sniffing death syndrome, according to the Drug Enforcement Administration. Suffocation occurs when something blocks oxygen from entering the lungs, and asphyxiation occurs when inhaled chemicals displace oxygen in the lungs.

Is Sudden Sniffing Death Syndrome Preventable?

The only way to prevent sudden sniffing death syndrome is to avoid inhaling toxic substances. Individuals with a history of heart or breathing problems may be at an increased risk for the condition, but any healthy person can die suddenly from inhalant effects.

Bystanders should always call 911 if someone experiences side effects of inhalants, but most people die of sudden sniffing death syndrome before first responders arrive.

Health professionals can treat some symptoms of inhalant abuse, but they can’t reverse the drugs’ effects on the body. Unlike a heart attack, heart problems caused by inhalant abuse can’t be treated with medication. Resuscitation is unlikely, according to a 2009 article in the Journal of Emergency Medical Services.

Repeated inhalant use can lead to drug addiction. This increases the risk of life-threatening side effects because people who are addicted cannot control their inhalant use.

Sudden Sniffing Death Syndrome Statistics

Few up-to-date statistics are available regarding sudden sniffing death syndrome. It’s unclear how many people die of the condition annually.

Most recent journal articles on sudden sniffing death syndrome cite a 1989 study of people who used inhalants in the United Kingdom. It found that 22 percent of people who died of sudden sniffing death syndrome had no prior history of inhalant abuse. It also found that 56 percent of all inhalant deaths reviewed in the study were caused by sudden sniffing death syndrome.

The National Survey on Drug Use and Health published in 2017 found that 24 million Americans reported abusing inhalants during their lifetime. An estimated 728,000 abused propane or butane — the substances most likely to cause sudden sniffing death syndrome. The survey doesn’t collect information on deaths or rates of adverse effects.

Inhalants are volatile substances capable of killing individuals instantly. Butane, propane and aerosol sprays are more likely to cause sudden sniffing death syndrome than other substances. But use of other inhalants, such as paint thinners or whippits, can also lead to death.

Author
Chris Elkins, MA
Senior Content Writer, DrugRehab.com
Chris Elkins worked as a journalist for three years and was published by multiple newspapers and online publications. Since 2015, he’s written about health-related topics, interviewed addiction experts and authored stories of recovery. Chris has a master’s degree in strategic communication and a graduate certificate in health communication.
@ChrisTheCritic9
editor
Joey Rosenberg
Joey Rosenberg,
Editor, DrugRehab.com

Was this article helpful?

How helpful would you rate this article?

    loading

    DrugRehab.com logo

    Thanks for helping us make our website better for visitors like you!

    View Sources

    Ready to make a change?

    Get cost-effective, quality addiction care that truly works.

    Start Your Recovery
    Question mark symbol icon

    Who am I calling?

    Calls will be answered by a qualified admissions representative with Advanced Recovery Systems (ARS), the owners of DrugRehab.com. We look forward to helping you!

    Question mark symbol icon

    Who am I calling?

    Phone calls to treatment center listings not associated with ARS will go directly to those centers. DrugRehab.com and ARS are not responsible for those calls.